Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 303, NWS Birmingham, AL

June 21, 2011Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 21, 2011, 1:14 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2011, 1:14 PM CDT (18:14 UTC)
Expired
Jun 21, 2011, 1:40 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 44 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS54 KBMX 211814
SVRBMX
ALC075-107-211900-
/O.NEW.KBMX.SV.W.0303.110621T1814Z-110621T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  NORTHWESTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 200 PM CDT

* AT 114 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR PICKENSVILLE...AND MOVING NORTH
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILLPORT...ETHELSVILLE...KENNEDY...OWENS...PINE GROVE...MCSHAN...
  FOREST AND SHAW.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3376 8825 3374 8795 3318 8808 3320 8832
TIME...MOT...LOC 1814Z 190DEG 28KT 3328 8823

$$

10/ARM
2 follow-up statements
169 
WWUS54 KBMX 211824
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT TUE JUN 21 2011

ALC075-107-211900-
/O.CON.KBMX.SV.W.0303.000000T0000Z-110621T1900Z/
LAMAR AL-PICKENS AL-
124 PM CDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
PICKENS AND SOUTHERN LAMAR COUNTIES UNTIL 200 PM CDT...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR ETHELSVILLE...OR 9 MILES NORTH
OF PICKENSVILLE...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MILLPORT...ETHELSVILLE...FOREST...SHAW...MELBORNE...STAR...HIGHTOGY
  AND CODY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3328 8806 3331 8830 3376 8825 3374 8795
TIME...MOT...LOC 1825Z 190DEG 28KT 3339 8822

$$

10/ARM
525 
WWUS54 KBMX 211840
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT TUE JUN 21 2011

ALC075-107-211851-
/O.CAN.KBMX.SV.W.0303.000000T0000Z-110621T1900Z/
LAMAR AL-PICKENS AL-
140 PM CDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PICKENS AND
SOUTHERN LAMAR COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3328 8806 3331 8830 3376 8825 3374 8795
TIME...MOT...LOC 1841Z 190DEG 28KT 3351 8819

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:35 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 21, 12:35 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CDT TUE JUN 21 2011

.UPDATE...TODAYS TRENDS AND 18Z AVIATION.

&&

.DISCUSSION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS MUCH OF
THE AREA THIS AFTERNOON AS THE ATMOSPHERE HAS BECOME MORE MOIST
AND UNSTABLE. POPS WERE RAISED ACCORDINGLY WITH SOME ADJUSTMENTS
TO TEMPERATURES AS CLOUDS AND SHOWERS KEEP THESE NUMBERS A LITTLE
COOLER IN THE WEST. LESSER CHANCES OF RAIN IN THE SOUTHEAST
COUNTIES TODAY THAN OTHER LOCATIONS. UPDATES ARE OUT.

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS NORTHERN AND WESTERN ALABAMA. THIS GENERAL TREND WILL
CONTINUE THROUGH THE EARLY EVENING WHEN COVERAGE SHOULD BECOME
MORE ISOLATED DUE TO STABILIZATION. THE MOISTURE RICH ATMOSPHERE
WILL ALLOW FOR SOME MVFR CEILINGS TO DEVELOP NEAR SUNRISE THAT
SHOULD LIFT TO VFR BY 15Z. ADDITIONAL SHOWERS AND THUNDERSTORMS
WILL DEVELOP AS THE TEMPERATURES CLIMB TOMORROW MORNING AND AN
UPPER LEVEL TROUGH APPROACHES FROM THE WEST.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

88
Hazardous weather outlook, Jun 21, 12:52 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT TUE JUN 21 2011

ALZ011>015-017>050-221749-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1252 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 12:09 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 PM CDT TUE JUN 21 2011

ALZ018-019-026-211800-
CALHOUN AL-ETOWAH AL-ST. CLAIR AL-
1209 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ST. CLAIR...WESTERN
ETOWAH AND NORTHWESTERN CALHOUN COUNTIES UNTIL 100 PM CDT...

AT 1206 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF RIVERSIDE...OR 10 MILES NORTH OF PELL
CITY...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MARKTON...
  RAINBOW CITY...
  GADSDEN...
  ASHVILLE...
  RAGLAND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3387 8576 3367 8606 3367 8616 3370 8619
      3368 8621 3366 8617 3363 8616 3362 8617
      3361 8620 3359 8619 3359 8622 3371 8637
      3412 8614
TIME...MOT...LOC 1709Z 222DEG 26KT 3371 8621

08
Special weather statement, Jun 21, 1:00 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE JUN 21 2011

ALZ018-211830-
ETOWAH AL-
100 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH COUNTY UNTIL 130 PM CDT...

AT 100 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING SEVERAL
STRONG THUNDERSTORMS NEAR SARDIS CITY...OR NEAR BOAZ...MOVING
NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SARDIS CITY...
  TABOR ROAD...
  WILSONIA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3420 8585 3411 8584 3412 8579 3400 8574
      3394 8574 3395 8588 3391 8590 3392 8597
      3384 8605 3387 8610 3391 8611 3390 8614
      3399 8619 3397 8625 3399 8628 3394 8633
      3394 8637 3409 8631 3419 8619 3421 8610
TIME...MOT...LOC 1800Z 209DEG 21KT 3418 8614

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:50 PM CDTSpecial Weather StatementBMXLamar25 min
Jun 20, 10:04 PM CDTSpecial Weather StatementBMXFayette26 min
Jun 21, 12:09 PM CDTSpecial Weather StatementBMXEtowah, St. Clair51 min
Jun 21, 1:00 PM CDTSpecial Weather StatementBMXEtowah30 min
Jun 21, 1:19 PM CDTSpecial Weather StatementBMXCalhoun41 min
Jun 21, 1:30 PM CDTSpecial Weather StatementBMXGreene, Pickens45 min
Jun 21, 1:37 PM CDTSpecial Weather StatementBMXTallapoosa38 min
Jun 21, 1:48 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa20 min
Jun 21, 2:01 PM CDTSpecial Weather StatementBMXCalhoun44 min
Jun 21, 2:08 PM CDTSpecial Weather StatementBMXBlount52 min
Jun 21, 2:19 PM CDTSpecial Weather StatementBMXElmore41 min
Jun 21, 2:23 PM CDTSpecial Weather StatementBMXFayette, Tuscaloosa52 min
Jun 21, 2:35 PM CDTSpecial Weather StatementBMXBibb, Shelby40 min
Jun 21, 2:40 PM CDTSpecial Weather StatementBMXEtowah50 min
Jun 21, 3:03 PM CDTSpecial Weather StatementBMXBlount, Jefferson57 min
Jun 21, 3:24 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair, Shelby51 min
Jun 21, 3:36 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega39 min
Jun 21, 3:53 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair52 min
Jun 21, 4:06 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah, St. Clair, Talladega39 min
Jun 21, 4:43 PM CDTSpecial Weather StatementBMXCherokee47 min
Jun 21, 5:14 PM CDTSpecial Weather StatementBMXTalladega46 min
Jun 21, 5:26 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega24 min
Jun 21, 6:32 PM CDTSpecial Weather StatementBMXEtowah43 min
Jun 21, 6:57 PM CDTSpecial Weather StatementBMXLowndes48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.